Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 64, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 21, 2016, 11:06 AM CDT for Austin County, Waller County, Texas. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2016, 11:06 AM CDT (16:06 UTC)
- Expired
- May 21, 2016, 11:27 AM CDT
- In force
- 21 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Austin County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 119 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 11:07 AM CDT | HAIL 0.75 | Bellville, TX | PENNY SIZE HAIL NEAR THE INTERSECTION OF FM 1456 AND HIGHWAY 159 EAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 4.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2929 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted.
650 WUUS54 KHGX 211606 SVRHGX TXC015-473-211645- /O.NEW.KHGX.SV.W.0064.160521T1606Z-160521T1645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1106 AM CDT SAT MAY 21 2016 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WALLER COUNTY IN SOUTHEASTERN TEXAS... NORTHEASTERN AUSTIN COUNTY IN SOUTHEASTERN TEXAS... * UNTIL 1145 AM CDT * AT 1106 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELLVILLE... MOVING EAST AT 40 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... PRAIRIE VIEW...BELLVILLE...PINE ISLAND...CAT SPRING AND MONAVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 2982 9632 3000 9640 3007 9599 2990 9594 TIME...MOT...LOC 1606Z 260DEG 34KT 2998 9621 HAIL...1.25IN WIND...<50MPH $$
1 follow-up statement
153
WWUS54 KHGX 211627
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1127 AM CDT SAT MAY 21 2016
TXC015-473-211635-
/O.CAN.KHGX.SV.W.0064.000000T0000Z-160521T1645Z/
WALLER TX-AUSTIN TX-
1127 AM CDT SAT MAY 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WALLER AND
NORTHEASTERN AUSTIN COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. A NEW SEVERE THUNDERSTORM WARNIG HAS BEEN
ISSUEDTOINCLUDE WASHINGTON COUNTY. THE STORM NORTH OF BELLVILLE IS
STILL CAPABLE OF PRODUCING LARGE HAIL.
LAT...LON 2982 9632 3000 9640 3007 9599 2990 9594
TIME...MOT...LOC 1624Z 260DEG 34KT 3001 9600
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:54 AM CDT, 12 minutes earlier.
Area forecast discussion, May 21, 10:54 AM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1054 AM CDT SAT MAY 21 2016 .DISCUSSION... Scattered showers and thunderstorms will continue to develop across parts of Southeast Texas today. The combination of daytime heating and the interaction of surface boundaries from early morning activity looks to be setting up better rain chances across our western counties. Storms will have the potential to produce locally heavy rainfall, small hail, gusty winds and frequent lightning, and some of them could pulse up to severe levels. 42 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 85 71 85 71 85 / 40 20 30 10 40 Houston (IAH) 86 72 86 72 87 / 20 20 30 10 40 Galveston (GLS) 81 75 84 76 84 / 20 20 30 10 30 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...42 Aviation/Marine...43
Hazardous weather outlook, May 21, 5:28 AM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 528 AM CDT SAT MAY 21 2016 TXZ163-164-176>179-195>200-210>214-226-227-235>238-221030- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 528 AM CDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM ACTIVITY SHOULD DEVELOP MAINLY SOUTHWEST OF A HUNTSVILLE TO LIBERTY LINE. STORMS MAY BE CAPABLE OF HEAVY RAINFALL...FREQUENT LIGHTNING...HAIL AND GUSTY WINDS. STORMS SHOULD REMAIN BELOW SEVERE LEVELS ALTHOUGH AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG TO SEVERE STORMS WILL BE POSSIBLE SUNDAY AND MONDAY WITH HAIL AND GUSTY WINDS AS THE MAIN THREATS. THUNDERSTORM CHANCES CONTINUE FOR MUCH OF THE WEEK WITH HIGHER CHANCES COMING ON THURSDAY INTO FRIDAY. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY STRONG TO SEVERE STORM THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 21, 7:57 AM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
757 AM CDT SAT MAY 21 2016
TXZ236-211345-
MATAGORDA TX-
757 AM CDT SAT MAY 21 2016
...STRONG THUNDERSTORMS ACROSS MATAGORDA COUNTY THROUGH 845 AM CDT...
AT 756 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF BAY CITY...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL WAS OCCURRING WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BAY CITY...PALACIOS...SOUTH TEXAS NUCLEAR PLANT...VAN VLECK...MARKHAM...
BLESSING AND WADSWORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2877 9629 2905 9605 2913 9587 2903 9578
2901 9578 2901 9577 2900 9578 2899 9577
2897 9577 2897 9572 2886 9562 2864 9613
TIME...MOT...LOC 1256Z 228DEG 28KT 2890 9588
39Special weather statement, May 21, 8:46 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 846 AM CDT SAT MAY 21 2016 TXZ236-237-211430- MATAGORDA TX-BRAZORIA TX- 846 AM CDT SAT MAY 21 2016 ...STRONG THUNDERSTORMS ACROSS NORTHERN MATAGORDA AND SOUTHWESTERN BRAZORIA COUNTIES THROUGH 930 AM CDT... AT 843 AM CDT...DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS BETWEEN BLESSING AND THE SOUTH TEXAS NUCLEAR PLANT AND NEAR SWEENY...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKE JACKSON...BAY CITY...CLUTE...WEST COLUMBIA...SWEENY...SOUTH TEXAS NUCLEAR PLANT...RICHWOOD...BRAZORIA...JONES CREEK...OYSTER CREEK...WESTERN BAILEY'S PRAIRIE...MARKHAM...WILD PEACH VILLAGE...VAN VLECK...BLESSING... WADSWORTH...DAMON AND MIDFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN LEAGUE CITY. && LAT...LON 2873 9610 2894 9628 2930 9573 2902 9531 TIME...MOT...LOC 1343Z 234DEG 26KT 2903 9571
Special weather statement, May 21, 10:58 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1058 AM CDT SAT MAY 21 2016 TXZ197-211-212-211645- AUSTIN TX-WALLER TX-WASHINGTON TX- 1058 AM CDT SAT MAY 21 2016 ...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WASHINGTON...NORTHWESTERN WALLER AND NORTHEASTERN AUSTIN COUNTIES THROUGH 1145 AM CDT... AT 1057 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLVILLE...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEMPSTEAD...BELLVILLE AND PINE ISLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN LEAGUE CITY. && LAT...LON 2989 9622 3000 9638 3026 9632 3016 9596 TIME...MOT...LOC 1557Z 218DEG 37KT 3003 9623
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:24 AM CDT | Special Marine Warning | HGX | 66 min | |
| May 21, 5:27 AM CDT | Special Marine Warning | HGX | 93 min | |
| May 21, 6:50 AM CDT | Special Marine Warning | HGX | 85 min | |
| May 21, 7:57 AM CDT | Special Weather Statement | HGX | Matagorda | 48 min |
| May 21, 8:46 AM CDT | Special Weather Statement | HGX | Matagorda | 44 min |
| May 21, 8:47 AM CDT | Areal Flood Advisory | HGX | Matagorda | 58 min |
| May 21, 10:58 AM CDT | Special Weather Statement | HGX | Waller | 47 min |
| May 21, 11:25 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Waller, Washington | 20 min |
| May 21, 11:43 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Grimes, Waller, Washington | 32 min |
| May 21, 12:15 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Harris, Montgomery, Waller | 30 min |
| May 21, 12:19 PM CDT | Special Weather Statement | HGX | Burleson | 41 min |
| May 21, 12:45 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Waller | 30 min |
| May 21, 12:57 PM CDT | Areal Flood Advisory | HGX | Burleson | 63 min |
| May 21, 1:00 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 45 min |
| May 21, 1:26 PM CDT | Areal Flood Advisory | HGX | Brazos, Burleson | 64 min |
| May 21, 2:02 PM CDT | Areal Flood Advisory | HGX | Burleson | 58 min |
| May 21, 2:16 PM CDT | Flash Flood Warning | HGX | Burleson | 89 min |
| May 21, 2:21 PM CDT | Special Marine Warning | HGX | 84 min | |
| May 21, 3:19 PM CDT | Special Weather Statement | HGX | Brazoria | 41 min |
| May 21, 3:23 PM CDT | Special Marine Warning | HGX | 67 min | |
| May 21, 3:41 PM CDT | Areal Flood Advisory | HGX | Brazoria, Matagorda | 64 min |
| May 21, 3:56 PM CDT | Special Weather Statement | HGX | Brazoria, Galveston | 64 min |
| May 21, 3:58 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston | 47 min |
| May 21, 4:08 PM CDT | Special Weather Statement | HGX | Fort Bend | 52 min |
| May 21, 4:24 PM CDT | Special Marine Warning | HGX | 21 min | |
| May 21, 4:30 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston | 3 hr |
| May 21, 4:46 PM CDT | Special Weather Statement | HGX | Fort Bend, Harris | 44 min |
| May 21, 5:24 PM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris | 3 hr |
| May 21, 5:33 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 27 min |
| May 21, 6:01 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Liberty | 44 min |
| May 21, 6:27 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Matagorda | 33 min |
| May 21, 6:45 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 30 min |
| May 21, 6:51 PM CDT | Special Marine Warning | HGX | 24 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.